Alert archive / Indiana / Areal Flood Warnings in 2018

Areal Flood Warning 4, NWS Northern Indiana

February 20, 20187 counties in Indiana; Berrien County, Cass County, Saint Joseph County, Michigan

NWS Northern Indiana issued this areal flood warning at Feb 20, 2018, 11:56 PM EST for 7 counties in Indiana; Berrien County, Cass County, Saint Joseph County, Michigan. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 2018, 11:56 PM EST (04:56 UTC)
Expired
Feb 22, 2018, 11:45 PM EST
In force
48 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
None

Counties Elkhart County, IN, Kosciusko County, IN, LaGrange County, IN, LaPorte County, IN, Marshall County, IN, Saint Joseph County, IN, Starke County, IN, Berrien County, MI, Cass County, MI, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 43 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.9 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this areal flood warning went out at Feb 20, 6:37 PM EST, 5 hours 19 minutes earlier.

Area forecast discussion, Feb 20, 6:37 PM EST, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
637 PM EST Tue Feb 20 2018

.SYNOPSIS...
Issued at 344 PM EST Tue Feb 20 2018

Very wet and mild weather will continue through Wednesday morning.
Heavy rainfall will lead to flooding on rivers, streams, and low
lying areas prone to flooding. A brief shot of colder temperatures
is in store Wednesday into Thursday behind the cold front, which
will bring a light wintry mix to the area.

&&

.SHORT TERM...(Tonight through Wednesday)
Issued at 344 PM EST Tue Feb 20 2018

Flooding event well underway in our NW counties while areas to the
southeast thus far have generally been spared. Trends in models
continue to point towards a rather NW to SE gradient between
continued/worsening flooding impacts and minor issues. Flood watch
will remain in place for the time being with confidence low on
exact evolution for SE areas.

Where the rain has been falling 2 to as much as 5 inches of rain
has already been reported. While many areas may see a brief lull
in the precip, the cold front will come sweeping through with some
of the high res models showing potential for several inches of
additional rain in the NW. Have stayed very conservative in terms
of QPF but still coming up with 1.5 to over 2 inches NW with
locally higher amounts a concern. For the SE, amounts may be too
low, but confidence in residence time of any precip over these
areas is low resulting in status quo.

Cold air will quickly undercut the warm air aloft and bring some
potential for freezing rain in NW areas late tonight into early
Weds. Low confidence in exactly how fast surface temperatures will
fall and more importantly road/object temps that have been warm
for a few days. Passing mention in grids but no accumulations
expected at this time and no headlines for the moment.
Precipitation may linger into the afternoon in SE areas as front
will be slow to push further away with main upper trough still
holding to the west of the region.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 344 PM EST Tue Feb 20 2018

Few changes to long term with focus on flooding threat in short
term.

Frontal boundary will have cleared the area to the southeast, but
longwave trough will remain rooted to the west of the region,
resulting in a meandering frontal boundary through much of the
period.

Early in the period thermal profiles get a bit dicey as we remain on
the colder side of the boundary with mixed precip possible with each
wave into Saturday with greatest concern being during the overnight
hours of Thursday night into early Friday period. With focus on
short term have not had much time to look over closely, but signal
warrant at least a continued mention of mixed precip in parts of the
area that could cause some minor travel issues.

Frontal boundary will shift further NW as stronger wave and area of
low pressure move along it and bring another shot of what should
mainly be liquid precip. System seems more progressive which should
help limit QPF amounts, however, with flooding still likely ongoing
in many areas could cause either delayed or secondary crests in some
rivers.

 &&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 737 PM EST Tue Feb 20 2018

Sfc cold front bisecting the cwa and the terminals at issuance time.
Front has slowed its ewd progress in response to weak sfc reflection
lifting out of srn IL. This will in turn delay overspread of a brief
period of mod-hvy rain 05-07Z there. Otherwise light to at times
moderate stratiform rainfall continues through about 10Z at KSBN and
14Z at KFWA. Expect general MVFR through the period with occasional
IFR in heavier rain showers this evening.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch through Wednesday afternoon for INZ003>009-012>018-
     020-022>027-032>034.

MI...Flood Watch through Wednesday afternoon for MIZ077>081.

OH...Flood Watch through Wednesday afternoon for OHZ001-002-004-005-
     015-016-024-025.

LM...Small Craft Advisory until 7 PM EST this evening for LMZ043-046.

&&

SYNOPSIS...Fisher
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 20, 8:35 AM EST, 15 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
835 AM EST Tue Feb 20 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-211345-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
835 AM EST Tue Feb 20 2018 /735 AM CST Tue Feb 20 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

The combination of recent rainfall, saturated ground and periods of
rain will cause flooding on many area streams and rivers. For the
latest information, please refer to our webpage and any flood
warnings and statements issued by this office.

A wintry mix is possible over northwest Indiana into far southern
Lower Michigan late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

River flooding will continue through the rest of the week across the
area. For the latest flood information, please refer to our webpage
and any flood warnings or statements issued by this office.

A wintry mix is possible at times from Wednesday night through
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Reports of flooding and rainfall amounts would be appreciated over
the next couple of days.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-211345-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
835 AM EST Tue Feb 20 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Small craft advisory conditions are expected. Please see the Marine
Weather Message product for more information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Small craft advisory conditions are likely at times the rest of this
week.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Feb 20, 6:12 PM EST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
612 PM EST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       1 E SALEM CENTER        41.59N 85.11W
02/20/2018  M2.79 INCH       STEUBEN            IN   COCORAHS

            STORM TOTAL. 1.07 INCHES FELL SINCE 6 AM
            EST.

&&

MCD
Local storm report, Feb 20, 6:14 PM EST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
614 PM EST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       1 E WINONA              41.24N 86.55W
02/20/2018  M3.28 INCH       STARKE             IN   NWS EMPLOYEE

            STORM TOTAL.

&&

MCD

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 7:08 PM ESTAreal Flood WarningIWXCass, Fulton, Kosciusko, Marshall, Miami, Pulaski and 1 more54 hr
Feb 20, 8:37 PM ESTRiver Flood WarningIWXCarroll, White6 days
Feb 20, 8:37 PM ESTRiver Flood WarningIWXAllen64 hr
Feb 20, 9:26 PM ESTRiver Flood WarningIWXAllen, Huntington, Wabash49 hr
Feb 21, 2:42 PM ESTWinter Weather AdvisoryIWXAdams, Blackford, Grant, Jay, Wells20 hr

Nearby

Areal Flood Warnings in Indiana, 2018Areal Flood Warnings in Michigan, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.